1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

I’ve been diagnosed with type 2 diabetes for four years now, but my recent Hba1c was 117 up from 52

Discussion in 'Diabetes Discussions' started by SpruceGoose, Jun 27, 2020.

  1. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    Hey guys,

    this is my first post so I’m sorry if I’m breaking any rules on etiquette etc.

    so, I’ve been type 2 for four years, and always managed it with metformin and diet. I have my annual Hba1c review around spring time, but this year it was put off until June due to Covid-19.

    last year, my Hba1c was 52, this year it was 117.

    I’ve been referred to the hospital and put on insulin (12mg twice a day) - my appointment was on Thursday.

    I’ve been using the insulin as shown, 20 minutes before breakfast and my evening meal, but I’ve been told to measure my bloods and they’ve never been below 10, even after insulin.

    I haven’t eaten terribly. But I’m feeling very despondent about the readings being so high even after taking insulin.

    is this normal? Am I on too low a dose of insulin? I’m really starting to worry.
     
    • Hug Hug x 2
  2. HSSS

    HSSS Type 2 · Expert

    Messages:
    5,166
    Likes Received:
    2,531
    Trophy Points:
    198
    welcome to the forum. Hopefully we can help you along .

    Did anything else change? Diet, exercise, other conditions?

    if not it is possible you were misdiagnosed a type 2 when in fact you are LADA and the low carb diet extended your honeymoon period. Hopefully the hospital will check for antibodies and c-peptide which in most cases will clarify. In the meantime it sounds like the insulin still needs some fine tuning and perhaps you need to be going back to your prescriber and asking for more help.
     
    • Like Like x 1
    • Agree Agree x 1
  3. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,302
    Likes Received:
    8,225
    Trophy Points:
    298
    Hi SpruceGoose - It's too early to be clear yet, based on the information you've given us.

    To have an A1c of 114, your bloods must have been running very high for a while, so if 10 was after food, I'd guess (and it can only be a guess), that's quite a downward sift.

    On thing I will say is that it is not unusual for health care professionals to start folks like yourself on modest doses, in order to bring their bloods down in a managed way. A very sharp, abrupt fall in glucose can cause damage, especially in the eyes. It is not clear how temporary or permanent the damage might be, but best not to try it out!

    When are you next seeing, or speaking to, anyone about your new treatment regime?
     
    • Like Like x 2
  4. Daibell

    Daibell LADA · Master

    Messages:
    11,901
    Likes Received:
    7,158
    Trophy Points:
    298
    Hi. Can I assume you are keeping the carbs down? As @HSSS says it's always possible you are a T1 and there are the two tests for that. You are currently on twice-a-day mixed insulin which is good but not as flexible as the 4 to 5 times a day Basal/Bolus regime which you could ask for if the mixed isn't working. With the latter you adjust the meal-time insulin to take account of the carbs in the meal which gives very good control. You can still change the dose of the mixed insulin and it sounds like it may need to be increased. Talk to the nurse about that.
     
  5. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    Hey, thank you for the response. I’ve been keeping the carbs and sugars down, as well as being as active as possible during lockdown, walking 4-7km a day, so the high Hba1c came as a huge shock. Especially such a big leap. Thank you for the advice. I’ll keep monitoring and ask my nurse what to do
     
  6. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    I’ve got to phone my nurse with my Thursday-Monday readings on Monday afternoon. I meant to say, it hasn’t been below 10 at all since starting insulin. Highest was 20.9 lowest was this evening - 10.4.
     
    • Hug Hug x 2
  7. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    Thank you for the response. Sorry about my lack of knowledge but what is LADA?
     
  8. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,302
    Likes Received:
    8,225
    Trophy Points:
    298
    Dosing levels are very individual, so getting it right first time is unlikely, and suggesting you use too much could lead to lots of hypos, so, slowly, slowly.

    If you have been high for a while (likely with an A1c as yours was), you could feel a bit rough for a day or two as the numbers come down, but stick with it and stay close to your team.
     
    • Like Like x 2
    • Agree Agree x 1
  9. HSSS

    HSSS Type 2 · Expert

    Messages:
    5,166
    Likes Received:
    2,531
    Trophy Points:
    198
    It’s a slow onset version of type 1 seen in adults. It can take months or even years rather than weeks where insulin levels gradually drop.

    it seems like you’re being investigated and managed so keep in touch with your nurse and hopefully things will gradually come into line and be clarified soon.
     
    • Like Like x 1
  10. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    3,297
    Likes Received:
    1,908
    Trophy Points:
    198
    As @HSSS said, it's slow onset T1. It is very common for LADA people to be misdiagnosed as T2 first, and only find out they are LADA after a sudden increase in levels as the T2 treatment starts to fail. Very broadly, T2s are insulin resistant and tend to over produce insulin, as they can't use it to process carbs properly while T1/LADAs stop producing insulin altogether and need injections. For LADAs, T2 treatments can often delay the onset of full blown T1, but they are always going to need insulin eventually when they stop producing insulin.

    Hopefully you've already had the two T1 tests, GAD (tests for antibodies for the autoimmune reaction that kills off your insulin producing cells) and c-peptide (measures how much insulin you produce), I would encourage you to ask your team about them and whether your diagnosis has been changed to T1.

    Though T1s have to inject insulin for life, they often have more dietary freedom than T2s, as they can inject for their carbs rather than having to avoid them altogether.

    Good luck.
     
  11. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    Autoimmune? That’s interesting because I have other autoimmune conditions too (psoriasis) so I wonder if there’s a link?
     
  12. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    3,297
    Likes Received:
    1,908
    Trophy Points:
    198
    It's quite common for people to have multiple autoimmune conditions, so yes that is another reason to check you out for T1 rather than T2. But given the treatment for T1 is insulin, which you are getting now, there's no desperate hurry to get the diagnosis confirmed. But it will be better in the long term to have the correct diagnosis in your notes, as some medications for T2s are unsuited to T1s.
     
    • Agree Agree x 1
  13. SpruceGoose

    SpruceGoose · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    1
    thank you, Ellie
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook